Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 243, NWS Hastings, NE

July 27, 2016Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 27, 2016, 12:07 AM CDT for Dawson County, Nebraska. It was in force for 38 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 12:07 AM CDT (05:07 UTC)
Expired
Jul 27, 2016, 12:45 AM CDT
In force
38 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Dawson County, NE

The radar

The North Platte radar (KLNX), 133 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 12:45 AM CDTTSTM WND DMGLexington, NEPORTION OF FLAT ROOF ON LEXINGTON HEALTH CTR PEALED BACK 2-4 FT. PIC RETRIEVED FROM KRVN RADIO WEBSITE. TIME EST FM RADAR.
Jul 27, 12:51 AM CDTTSTM WND GST 567 Sw Lexington, NE
Jul 27, 12:55 AM CDTTSTM WND DMGLexington, NESEVERE DAMAGE TO TREES AROUND TIME. ONE TREE COMPLETELY UPROOTED. LIGHTED SIGN BLOWN OFF SUBWAY RESTAURANT. USED TIME FROM PEAK WIND GUST AT THE AIRPORT. UPDATED PRIOR REPORT TO INCLUDE ASSESSMENT FROM EMERGENCY MGR.
Jul 27, 12:55 AM CDTTSTM WND DMGLexington, NESEVERE DAMAGE TO TREES AROUND TOWN. ONE TREE COMPLETELY UPROOTED. LIGHTED SIGN BLOWN OFF SUBWAY RESTAURANT. USED TIME FROM PEAK WIND GUST AT THE AIRPORT. UPDATED PRIOR REPORT TO INCLUDE ASSESSMENT FROM EMERGENCY MGR.
Jul 27, 12:55 AM CDTTSTM WND DMGLexington, NETREE AND TREE LIMB DAMAGE REPORTED AROUND TOWN. ONE TREE COMPLETELY UPROOTED. LIGHTED SIGN BLOWN OFF SUBWAY RESTAURANT. USED TIME FROM PEAK WIND GUST AT THE AIRPORT.
Jul 27, 12:55 AM CDTTSTM WND GST 64Lexington Airport, NEAWOS WIND GUST REPORTED.
Jul 27, 12:55 AM CDTTSTM WND GST 64Lexington Airport, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2043 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

548 
WUUS53 KGID 270507
SVRGID
NEC047-270545-
/O.NEW.KGID.SV.W.0243.160727T0507Z-160727T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1207 AM CDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 1245 AM CDT

* AT 1207 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 22 MILES NORTHWEST OF EDDYVILLE TO 9 MILES NORTH OF
  GOTHENBURG TO 38 MILES NORTHWEST OF COZAD...MOVING SOUTHEAST AT 45
  MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  LEXINGTON...COZAD...GOTHENBURG...OVERTON...SUMNER...EDDYVILLE AND
  FARNAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4105 10022 4104 9943 4071 9952 4070 9981
      4070 10022
TIME...MOT...LOC 0507Z 319DEG 40KT 4131 9980 4106 10016 4118 10060 

HAIL...<.75IN
WIND...70MPH
 
$$

FAY
2 follow-up statements
225 
WWUS53 KGID 270528
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1228 AM CDT WED JUL 27 2016

NEC047-270545-
/O.CON.KGID.SV.W.0243.000000T0000Z-160727T0545Z/
DAWSON NE-
1228 AM CDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR DAWSON COUNTY...

AT 1227 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF EDDYVILLE TO NEAR COZAD TO NEAR
GOTHENBURG...MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COZAD...GOTHENBURG...OVERTON...SUMNER...
EDDYVILLE AND FARNAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4105 10022 4104 9943 4071 9952 4070 9981
      4070 10022
TIME...MOT...LOC 0527Z 313DEG 35KT 4111 9962 4093 9998 4094 10022 

HAIL...<.75IN
WIND...60MPH
 
$$

FAY
811 
WWUS53 KGID 270540
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1240 AM CDT WED JUL 27 2016

NEC047-270550-
/O.EXP.KGID.SV.W.0243.000000T0000Z-160727T0545Z/
DAWSON NE-
1240 AM CDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR DAWSON COUNTY WILL EXPIRE AT
1245 AM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4105 10022 4104 9943 4071 9952 4070 9981
      4070 10022
TIME...MOT...LOC 0538Z 319DEG 40KT 4111 9962 4093 9998 4094 10022 

$$

FAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:47 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 26, 6:47 PM CDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
647 PM CDT TUE JUL 26 2016

.SHORT TERM...(This evening through Wednesday night)
Issued at 312 PM CDT Tue Jul 26 2016

The Central Plains sits under general northwest flow. This
increases the chances for numerous chances for precip through the
first half of the forecast.

In the short term, there are a couple of disturbances that will
move across the area. The first will bring a chance for showers
and thunderstorms tonight/early Wednesday and the second more
potent disturbance will bring chances of showers and
thunderstorms again Wednesday into Wednesday night.

1. Tonight:
The better moisture and moisture transport is across western
Nebraska this afternoon and evening. Expect some activity to
develop along and ahead of the lee trough over western Nebraska
this evening and move eastward. The question though, will it reach
south central Nebraska. Currently thinking some activity may
breach western sections of south central Nebraska...but do not
think that it will track very far eastward. However, where there
is better support over northern Nebraska...storms may continue and
some of this activity may impact portions of central Nebraska as
far south as Interstate 80 around morning.

2. Wednesday-Wednesday night:
Wednesday has the chance to be cloudy with off and on showers and
thunderstorms. Guidance indicates that after a brief lull in
action after early morning activity dies off, a piece of the upper
wave will move eastward, helping to fire off more thunderstorms
over the heart of south central Nebraska. Then by later afternoon
a secondary, more potent wave will dive southeast aiding the
development of showers and thunderstorms as well as moving a weak
front southward into the area. Not expecting rain the whole day,
but there could be multiple chances throughout the day and into
the overnight hours. A complex is expected to move southeast into
central Kansas late Wednesday.

Temperatures will be impacted by these multiple rain chances and
cloud cover. However, with that said...any areas that see breaks
in the clouds, temps will increase. Currently have highs in the
80s in Nebraska with some low 90s in Kansas on Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 312 PM CDT Tue Jul 26 2016

Thursday through the Saturday the Central Plains will continue to
be under northwest flow with multiple chances for precipitation.
Despite the chance most days/nights, it will not rain all the
time, expect it to be more dry than wet. But regardless, the
chance for scattered activity persists. Temperatures will be
cooler, in the 80s through Saturday with light flow, multiple
chances for precipitation and cloud cover.

By Sunday upper ridging begins to build back in from the west.
Sunday through Tuesday dry out and heat up. Highs leap back into
the 80s

The ridge is relatively quick to move eastward with another wave
moving in from the west. This will break things up some for later
in the week beyond this forecast.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday evening)
Issued at 640 PM CDT Tue Jul 26 2016

Prevailing VFR conditions are expected through the period, but
there will be a chance for thunderstorms overnight and again
tomorrow afternoon. Due to the uncertainty at this time, limited
this chance to a VCTS at both terminals for the time being.
Outside of any thunderstorm activity...varying mid/high level
clouds can be expected through the period with generally light
southerly winds of 10kts or less.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Rossi
Hazardous weather outlook, Jul 26, 3:36 PM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
336 PM CDT TUE JUL 26 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
272045-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
336 PM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE MAINLY LATER TONIGHT ACROSS THE OUTLOOK
AREA. A FEW OF THESE STORMS MAY BE SEVERE ALONG AND WEST OF A LINE
FROM ST. PAUL TO MINDEN TO ALMA, NEBRASKA. THESE STORMS COULD
HAVE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST FROM WEDNESDAY THROUGH
SATURDAY NIGHT. THERE IS A MARGINAL RISK FOR STORMS TO BECOME
SEVERE WEDNESDAY. THERE IS ALSO A MARGINAL RISK FOR SEVERE STORMS
THURSDAY FOR LOCATIONS SOUTH OF A LINE FROM CAMBRIDGE NEBRASKA TO
MANKATO KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

BILLINGS WRIGHT

In the hours before

Special weather statement, Jul 26, 11:44 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1144 PM CDT TUE JUL 26 2016

NEZ039-270530-
VALLEY NE-
1144 PM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY COUNTY UNTIL 1230 AM
CDT...

AT 1143 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 24 MILES NORTH OF FORT HARTSUFF STATE
PARK TO 21 MILES NORTHWEST OF ARCADIA. MOVEMENT WAS SOUTHEAST AT 45
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORD...ARCADIA...NORTH LOUP...ELYRIA AND FORT HARTSUFF STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4174 9877 4149 9875 4139 9875 4140 9921
      4174 9921
TIME...MOT...LOC 0443Z 304DEG 40KT 4205 9919 4161 9947

FAY
Special weather statement, Jul 26, 11:57 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1157 PM CDT TUE JUL 26 2016

NEZ060-270545-
DAWSON NE-
1157 PM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 1245
AM CDT...

AT 1157 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 33 MILES NORTHWEST OF EDDYVILLE TO 26
MILES NORTH OF COZAD TO 20 MILES NORTHWEST OF GOTHENBURG. MOVEMENT
WAS SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COZAD...GOTHENBURG AND FARNAM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4105 10022 4105 10013 4104 9970 4079 9977
      4073 9997 4070 10022
TIME...MOT...LOC 0457Z 330DEG 38KT 4141 9999 4124 10011 4121 10032

FAY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:44 PM CDTSpecial Weather StatementGIDValley46 min
Jul 26, 11:57 PM CDTSpecial Weather StatementGIDDawson48 min
Jul 27, 12:18 AM CDTSevere Thunderstorm WarningGIDSherman, Valley42 min
Jul 27, 12:48 AM CDTSpecial Weather StatementGIDBuffalo, Dawson57 min
Jul 27, 1:11 AM CDTSpecial Weather StatementGIDBuffalo, Gosper, Howard, Kearney, Phelps, Sherman49 min
Jul 27, 1:29 AM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Franklin, Furnas, Gosper, Hall and 5 more46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.